Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Aberdeen, SD

August 20, 2002Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2002, 2:33 PM CDT for Hamlin County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 2:33 PM CDT (19:33 UTC)
Expired
Aug 20, 2002, 3:15 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:45 PM CDTHail 0.75Lake Norden, SD
Aug 20, 3:19 PM CDTHail 0.75Castlewood, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KABR 201933
SVRABR
SDC057-202015-
/NEW.KABR.SV.W.0266.201933-202015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 315 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LAKE NORDEN...OR ABOUT 14 MILES
  NORTH OF LAKE PRESTON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE NORDEN AROUND 245 PM CDT
  HAYTI AROUND 255 PM CDT
  THOMAS AROUND 300 PM CDT
  CASTLEWOOD AROUND 315 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4455 9749 4455 9717 4472 9688 4481 9732

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 AM CDT, 11 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 2:35 AM CDT, 11 hours 58 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
235 AM CDT TUE AUG 20 2002

MAJOR CONCERN WITH TODAYS FORECAST AS ETA AND AVN HAVE DIVERGED IN
THEIR SOLUTIONS SOMEWHAT WRT LOCATION AND AMOUNT OF PCPN AS LEADING
SHORT WAVES EJECT ENE FROM WEST COAST SYSTEM INTO THE PLAINS LATE
THIS AFTERNOON THROUGH THURSDAY.

INITIALLY AVN APPEARS TO HAVE A SLIGHTLY BETTER HANDLE ON UPPER LOW
POSITION AT 06 UTC AS IT DIGS SE TOWARD THE UPPER OREGON COAST WHILE
ETA KEEPS THE LOW A BIT FARTHER NORTH. BOTH APPEAR TO HAVE CAPTURED
SHORT WAVE/VORT LOBE EJECTING OUT OF THE SWRN U.S. IN MONSOON FLOW.
WATER VAPOR IMAGERY ALSO DEPICTS RATHER DEEP MSTR FLOWING ENE OUT OF
THE SW INTO THE CENTRAL ROCKIES NOW.

AVN CONTINUES TO DIG THE UPPER LOW FARTHER SE INTO SE OREGON BOTH
AFTERNOON WHILE LEADING SHORT WVES RIDE INTO THE CENTRAL ROCKIES AND
MONSOON BECOMES ORINETED A BIT MORE SW-NE. THIS SEEMS A BIT ODD
GIVEN A DIGGING LOW. ONE WOULD EXPECT SOME STRONGER INDUCED RIDGING
DOWNSTREAM AND A LESS PROGRESSIVE PATTERN. BOTH ETA AND AVN APPEAR
TO HAVE CONVECTIVE FEEDBACK ISSUES AS WELL BY EARLY THIS EVENING AS
BOTH TAKE ON A MORE BULLSEYE TYPE PATTERN WITH UPPER DIVERGENCE/MID
LVL OMEGA AND VORTICITY PATTERNS/RAINFALL. OVERALL JET STRENGTHENING
ALSO NOTED BY THIS EVENING...BUT THIS MAY ALSO BE A BYPRODUCT OF
INCREASED WAA ALOFT WITH CONVECTIVE FEEDBACK PROBLEM.

NONETHELESS...BELIEVE AVN HAS A SLIGHTLY BETTER IDEA AND WILL TREND
CLOSER TO ITS SOLUTION. PWATS SEEM TO INCREASE TOO FAST...BUT TIME
SECTIONS INDICATE THIS IS MAINLY DUE TO INCREASED MID LEVEL MSTR
COMING OUT OF THE SWRN U.S. AND OVER THE ROCKIES. WILL EASE BACK ON
THIS MSTR RETURN BY A FEW HOURS ALLOWING THE TEMPS TO RISE ABOVE MAV
GUIDANCE...AND DELAYING START OF PCPN AS WELL. BEST CHANCES FOR
HEAVY PCPN SHOULD BE CONFINED TO THE EASTERN SECTIONS OF THE CWA
TONIGHT WHERE HIGHEST POPS WILL ALSO EXIST. WILL MENTION HEAVY RAIN
POTENTIAL THERE.

WITH PASSAGE OF INITIAL SHORT WAVES TO THE EAST BY WEDNESDAY MRNG
WILL SEE A PERIOD OF LOW POPS. WILL NOT REMOVE POPS ALTOGETHER AS
ENOUGH MID LVL FORCING LEFT OVER TO GENERATE ELEVATED ACTIVITY
WEDNESDAY INTO WEDNESDAY NIGHT. BREAK LOOKS LIKE THURSDAY DURING THE
DAY AS INDUCED SHORT WAVE RIDGE RIDES OVER THE REGION AND SFC
BOUNDARY IS SUPPRESSED TO THE SOUTH. WITH LESS CLOUDS THURSDAY
SHOULD BE THE WARMEST DAY OF THE SHORT TERM PORTION OF THE FORECAST
AS WELL. ANOTHER MID LVL WAVE APPROACHES THURSDAY NIGHT AND LLJ
TRIES TO STRENGTHEN. THIS SHOULD PRODUCE AT LEAST A CHANCE FOR PCPN
THURSDAY NIGHT MOST AREAS.

.ABR...NONE.

FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:18 PM CDTSevere Thunderstorm WarningABRStanley27 min
Aug 20, 2:43 PM CDTSevere Thunderstorm WarningABRClark47 min
Aug 20, 3:02 PM CDTSevere Thunderstorm WarningABRFaulk43 min
Aug 20, 3:05 PM CDTSevere Thunderstorm WarningABRDeuel40 min
Aug 20, 3:17 PM CDTSevere Thunderstorm WarningABRHamlin43 min
Aug 20, 3:29 PM CDTSevere Thunderstorm WarningABRCodington46 min
Aug 20, 3:45 PM CDTSevere Thunderstorm WarningABRDeuel30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.